Childhood Antibiotics can Lead to Long Term Allergies

Posted by on

A New Study published December 20, 2019 in JAMA suggest the use of antibiotics in early infancy can lead to a higher association of childhood allergies.

In this study 798,426 Childrens records from the Department of Defense Tricare beneficiaries was analyzed. They looked at children who had been dispensed penicillin, penicillin with a beta lactase inhibitor, cephalosporin, sulfonamide, or macrolide. Of these the main outcomes that were observed was the presence of allergic disease: food allergy, anaphylaxis, asthma, atopic dermatitis, allergic rhinitis, allergic conjunctivitis, or contact dermatitis.

With all these classes of antibiotics all were associated with significant increased adjusted hazard ratios of any outcome of allergic disease. The correlation is determined to be with a disruption in the microbiome in these early years. This disruption leads to a potential negative effect when it comes to allergies.

This is not to say antibiotic should never be used. They save many lives every year. However, we should look into the overuse of antibiotic and not always quickly jump to these for treatment in times where alternative methods can be used. Not only will this cut down on the creation of drug resistant bacteria but can also help prevent future disease.

← Older Post Newer Post →